North Carolina, 2008Flash Flood and Hail in North Carolina, July 6, 2008
July 6, 2008 · NWS RAH · 14 events in 8 counties and zones
Numerous thunderstorms developed in the moist and highly unstable airmass that was in place across central North Carolina. A measured thunderstorm wind gust of 72 mph highlighted the event, with only two reports of large hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed in the moist and highly unstable airmass that was in place across central North Carolina. A measured thunderstorm wind gust of 72 mph highlighted the event, with only two reports of large hail up to the size of quarters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 6, 1:08 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 6, 1:08 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
208 PM EDT SUN JUL 6 2008
.SYNOPSIS...
A WARM AND HUMID AIR MASS ACROSS THE REGION WILL RESULT IN THE
DEVELOPMENT OF SCATTERED TO NUMEROUS AFTERNOON AND EVENING
THUNDERSTORMS THROUGH TUESDAY. HEAT AND HUMIDITY WILL COMBINE TO
PROVIDE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
AFTERNOON THE REST OF THE WEEK.
&&
.NEAR TERM /THIS AFTERNOON THROUGH MONDAY/...
AS OF 230 PM SUNDAY...
ANOTHER ROUND OF NUMEROUS SHOWERS AND THUNDERSTORMS IS EXPECTED TO
DEVELOP IN THE NEXT FEW HOURS ACROSS CENTRAL NORTH CAROLINA. THE
JULY SUN HAS DONE ITS PART IN HELPING THE LOW STRATUS DECK MIX OUT
SUFFICIENTLY TO ALLOW THE BOUNDARY LAYER TO HEAT UP. TEMPERATURES
ARE ALREADY IN THE MID TO UPPER 80S ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN. TEMPERATURES ACROSS THE REST OF THE AREA
WILL FOLLOW SUIT THROUGH THE COURSE OF THE AFTERNOON.
SPC MESOANALYSIS ALREADY SHOWS 1000-1500 J/KG OF MLCAPE ACROSS THE
REGION... EXCEPT FOR THE NORTHEAST ZONES. MLCAPES ON AVERAGE WILL
CLIMB TO BETWEEN 1500-2000 J/KG WITH DEWPOINTS HOVERING NEAR 70
DEGREES. WE HAVE ALREADY SEEN CONVECTIVE INITIATION ACROSS THE
FOOTHILLS WITH A FEW STORMS QUICKLY BECOMING SEVERE. EXPECT THESE
STORMS TO PROPAGATE TOWARD THE NORTHEAST INTO THE WESTERN
PIEDMONT...IN ADDITION TO NEW STORM DEVELOPMENT. ALL OF THIS
ACTIVITY WILL BE AIDED BY AN UPPER LEVEL TROUGH CURRENTLY JUST WEST
OF THE MOUNTAINS THAT IS VERY SLOWLY MOVING EAST. THIS PLACES OUR
REGION IN THE FAVORABLE ENTRANCE REGION OF A 60 KT UPPER JET...WHICH
WILL PROMOTE UPPER LEVEL DIVERGENCE ACROSS THE AREA. OUTFLOW
BOUNDARY INTERACTIONS ALSO WILL PLAY A CRITICAL ROLE IN CONVECTIVE
EVOLUTION. DEEP LAYER SHEAR REMAINS AROUND 25 KT...SO THE STORM MODE
WILL ONCE AGAIN BE PULSE WITH AN ISOLATED WIND/HAIL THREAT. AS
MENTIONED IN THE PREVIOUS DISCUSSION...HEAVY RAIN WILL BE THE
BIGGEST CONCERN AS PRECIPITABLE WATERS HOVER BETWEEN 1.7 AND 2
INCHES. THE STRONGER THUNDERSTORMS WILL BE PROLIFIC RAINFALL
PRODUCERS. FLASH FLOODING IS OF PARTICULAR CONCERN IN AREAS THAT
HAVE SEEN HIGH RAIN TOTALS OVER THE PAST FEW DAYS. BASED OFF OF THE
KRAX STORM TOTAL PRECIP MAP...A CORRIDOR FROM LEXINGTON NORTHEAST
TOWARD DURHAM AND FURTHER EAST NORTHEAST TOWARD ROANOKE RAPIDS HAS
RECEIVED 3-5 INCHES IN SOME LOCATIONS. WE WILL WATCH THESE AREAS
VERY CLOSELY FOR FLOODING LATER TODAY.
GIVEN THE SLOW MOVEMENT OF THE UPPER TROUGH...OUR REGION CONTINUES
TO BE IN A FAVORABLE ZONE FOR UPWARD VERTICAL MOTION THROUGH THE
COURSE OF THE NIGHT. CONVECTION WILL PERSIST WELL INTO THE EVENING
JUST AS IT HAS THE PREVIOUS TWO NIGHTS. WILL CARRY LIKELY POPS
THROUGH 03Z AND MAINTAIN A CHANCE THROUGH THE OVERNIGHT. LOWS ONCE
AGAIN AROUND 70 DEGREES. LOW STRATUS AND FOG A GOOD BET ACROSS AREAS
THAT RECEIVE HEAVY RAIN.
THE AFOREMENTIONED UPPER TROUGH WILL VERY SLOWLY MOVE EASTWARD
DURING THE DAY ON MONDAY. THE TROUGH WILL NOT BE IN A HURRY TO MOVE
EAST OF THE REGION AS A STRONG MID LEVEL RIDGE BUILDS ACROSS THE
OPEN WATERS OF THE ATLANTIC (UP TO 596 DM PER THE GFS FORECAST).
NUMEROUS STORMS SHOULD AGAIN DEVELOP ACROSS CENTRAL NORTH CAROLINA
AS THE ATMOSPHERE REMAINS UNSTABLE (MLCAPES 1500-2000 J/KG) AND
PRECIPITABLE WATERS STAY AROUND 1.75 INCHES. FORCING FROM THE TROUGH
ITSELF WILL ALSO AID IN STORM DEVELOPMENT. WILL ADVERTISE LIKELY
POPS FOR CENTRAL AND EASTERN SECTIONS OF THE FORECAST AREA. THINK
THE COVERAGE ACROSS THE WESTERN PIEDMONT MAY BE MORE SCATTERED AS
DEEP LAYER MOISTURE SHIFTS EAST TOWARD THE COASTAL PLAIN AND
PRECIPITABLE WATERS IN THE WEST DROP TO JUST BELOW 1.4 INCHES. EVEN
THOUGH DEEP LAYER SHEAR REMAINS WEAK...MID LEVEL LAPSE RATES DO
BEGIN TO STEEPEN AS THE COLD CORE OF THE TROUGH MOVES CLOSER.
850-500MB LAPSE RATES INCREASE TO OVER 6.0 C/KM...PARTICULARLY OVER
THE WESTERN PIEDMONT. THEREFORE...A SLIGHTLY GREATER CHANCE OF HAIL
AND WIND DAMAGE WILL BE PRESENT...ALTHOUGH OVERALL SEVERE THREAT
SHOULD REMAIN ISOLATED WITH LACK OF STORM ORGANIZATION. HIGH TEMP
FORECAST TO BE SIMILAR TO TODAY BASED ON LOW LEVEL THICKNESSES.
HIGHS 85-89. -JFB
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 130 PM SUNDAY...
MONDAY NIGHT:
THE WEAK 250MB UPPER LOW IS PROGGED TO BE OVER WEST VIRGINIA OR FAR
WESTERN VA BY 00Z TUE...MOVING INTO CENTRAL OR SOUTH-CENTRAL VA BY
12Z TUE MORNING...WITH AN UPPER LEVEL TROUGH AXIS EXTENDING SOUTH
INTO CENTRAL NC/SC. FCST SOUNDINGS ARE A BIT DRIER THAN PREVIOUS
DAYS...HOWEVER...PWAT VALUES ARE STILL IN THE 1.25-1.75 RANGE...
WHICH IS NOT TOO SHABBY. THE VERY NEARBY PRESENCE OF THE UPPER LOW
COMBINED WITH A MOIST NOCTURNAL JULY ATMOSPHERE WARRANTS KEEPING IN
AT LEAST A SLIGHT CHANCE OF SHOWERS/STORMS AFTER MIDNIGHT. HAVE
DECIDED TO KEEP A LOW CHANCE (30%) AFTER MIDNIGHT IN EASTERN
PORTIONS OF THE AREA WHICH SHOULD REMAIN IN A MORE FAVORABLE
POSITION JUST EAST OF THE UPPER LEVEL TROUGH AXIS. WILL LEAVE A
SLIGHT CHANCE (20%) IN THE WESTERN PIEDMONT. WILL GO CLOSE TOWARD
PERSISTENCE AND CLIMATOLOGY FOR LOW TEMPS...IN THE UPPER 60S TO
LOWER 70S.
TUESDAY:
THE WEAK 250MB UPPER LOW IS PROGGED TO MOVE EAST OF CENTRAL NC/VA
AND OFF THE DELMARVA COAST BY 00Z WED...ALTHOUGH SOME TROUGHINESS
ALOFT REMAINS OVER THE CAROLINAS AT 500MB (LAGGING BEHIND THE 250MB
WAVE) THROUGH MOST OF THE DAY. FCST SOUNDINGS SHOW PWAT VALUES IN
THE 1.50-1.75 RANGE ACROSS THE ENTIRE AREA TUE...WITH ENOUGH
INSTABILITY TO SUPPORT AFTERNOON CONVECTION. DIFFICULT TO PIN DOWN
WHERE THE HIGHEST CHANCE WOULD BE ON TUE AFTERNOON. COVERAGE SHOULD
BE LESS THAN SAT/SUN/MON AS THE UPPER WAVE/LOW CONTINUES TO
WEAKEN...AND HAVE DECIDED TO KEEP LOW CHANCE (30%) POPS IN ACROSS
THE ENTIRE FORECAST AREA. WE MAY NEED TO TRIM DOWN POPS IN THE
WEST/SOUTHWEST AND INCREASE THEM A BIT IN THE EAST/NE DEPENDING ON
THE ORIENTATION OF THE UPPER TROUGH AXIS OVER THE AREA TUE
AFTERNOON/EVENING. WITH NEAR-NORMAL THICKNESSES...HIGH TEMPS SHOULD
ALSO BE AROUND NORMAL...IN THE UPPER 80S TO LOWER 90S...DEPENDING
PRIMARILY ON CLOUD COVER AND SHOWERS/STORMS.
TUESDAY NIGHT:
THE UPPER LEVEL TROUGHING AT 500MB MOVES OFF TO THE EAST TUE
NIGHT...WITH THE UPPER LEVEL FLOW BECOMING MORE UNIDIRECTIONAL
ACROSS THE CAROLINAS. AS SUCH...HAVE DECIDED TO LEAVE A SLIGHT
CHANCE (20%) OF SHOWERS/STORMS IN THE FORECAST UNTIL MIDNIGHT TO
ACCOUNT FOR ANY REMNANT CONVECTION/BOUNDARIES STILL AROUND AFTER
SUNSET...BUT HAVE DROPPED POPS AFTER MIDNIGHT AS NOCTURNAL COOLING
SHOULD KEEP ANY INSTABILITY ELEVATED...AND WITH THE UPPER LEVEL
TROUGHING EAST OF THE AREA...THE UPPER LEVEL SUPPORT AVAILABLE
DURING THE PREVIOUS FEW NIGHTS SHOULD NO LONGER BE WITH US. WILL
CONTINUE PERSISTENCE AND CLIMATOLOGY FOR LOW TEMPS...IN THE UPPER
60S TO LOWER 70S. -VINCENT
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 200 PM SUNDAY...
WEDNESDAY AND THURSDAY:
THE UPPER LEVEL PATTERN BECOMES MORE UNIDIRECTIONAL FOR THE REST OF
THE UPCOMING WORK WEEK ACROSS THE CAROLINAS. AN UPPER LEVEL TROUGH
NORTH OF THE UPPER GREAT LAKES IS PROGGED TO MOVE EAST TOWARD QUEBEC
THROUGHOUT THE DAY WED INTO WED NIGHT...WITH AN ASSOCIATED SFC LOW
MOVING FROM THE LOWER GREAT LAKES INTO NEW ENGLAND. A WEAK COLD
FRONT ASSOC/W THIS SFC LOW WILL APPROACH AND CROSS INTO THE
CAROLINAS SOMETIME WED AFTERNOON/EVENING...AND IS PROGGED BY THE GFS
TO BECOME EAST-WEST ORIENTED BY SUNRISE THURSDAY MORNING...STALLING
OUT SOMEWHERE NEAR THE NC/SC BORDER. THE PRECIP FORECAST WED NIGHT
AND THU WILL DEPEND ON WHERE THIS BOUNDARY ENDS UP STALLING OUT ON
THURSDAY. AT THIS TIME...WILL ADVERTISE MID CHANCE POPS (40%) ON WED
AFTERNOON/EVENING GIVEN A MOIST/UNSTABLE ATMOSPHERE AND A WEAK COLD
FRONT MOVING INTO THE AREA. BEST CHANCE FOR PRECIP WED NIGHT AND THU
WILL LIKELY BE SOUTH OF HIGHWAY 64 TOWARD THE NC/SC BORDER...WITH
LOWER CHANCES IN THE NORTH...DEPENDING ON WHERE THE BOUNDARY STALLS
OUT. TEMPS WILL BE NEAR NORMAL WITH HIGHS IN THE UPPER 80S TO LOWER
90S AND LOWS IN THE UPPER 60S TO LOWER 70S.
FRIDAY THROUGH SUNDAY:
A DEEP UPPER LEVEL RIDGE IS PROGGED TO DEVELOP OVER THE DEEP SOUTH
AND CENTRAL GULF COAST BY FRIDAY...RETROGRADING WEST TOWARD TEXAS
AND WEAKENING OVER THE WEEKEND. FLOW ALOFT OVER THE CAROLINAS
REMAINS MORE OR LESS UNIDIRECTIONAL...ALTHOUGH THE FLOW ALOFT MAY
BECOME MORE NORTHWEST OVER THE WEEKEND AS THE CAROLINAS GET ON THE
FAR EAST/NE PERIPHERY OF THE UPPER RIDGE. FCST SOUNDINGS CONTINUE TO
SHOW A TYPICAL MOIST/UNSTABLE MID-JULY AIRMASS...AND A SLIGHT OR LOW
CHANCE (20-30%) OF PRIMARILY AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS LOOKS PRETTY REASONABLE DURING THIS TIME FRAME.
TEMPERATURES SHOULD CONTINUE TO BE AROUND NORMAL...IN THE UPPER 80S
TO LOWER 90S FOR HIGHS AND UPPER 60S TO LOWER 70S FOR LOWS. -VINCENT
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 115 PM SUNDAY...
LOW STRATUS IS MIXING OUT ACROSS THE REGION EARLY THIS AFTERNOON AS
THE JULY SUN MIXES THE ATMOSPHERE. SKIES WILL SOON BECOME VFR...IF
THEY HAVE NOT ALREADY...AT ALL TERMINALS AS THE CLOUD DECK BECOMES
SCATTERED. IN TURN...THIS WILL ALLOW FOR SUFFICIENT HEATING OF THE
BOUNDARY LAYER AND NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON...AIDED IN PART BY A MID LEVEL TROUGH JUST WEST OF
THE MOUNTAINS. CONVECTIVE LOCATION AND TIMING WILL HINGE GREATLY ON
OUTFLOW BOUNDARY INTERACTIONS...THUS IT IS VERY DIFFICULT TO PIN
DOWN A TIME MOST FAVORED FOR THUNDER IN THE TAFS. THEREFORE...WILL
GO WITH VCTS AT ALL TERMINALS FROM THIS AFTERNOON THROUGH 06Z. KEEP
IN MIND...EACH TERMINAL WILL LIKELY EXPERIENCE AT LEAST A BRIEF TIME
OF THUNDER WHICH WILL PRODUCE MVFR/IFR CONDITIONS ALONG WITH
TURBULENCE. ONCE CONVECTION INITIATES AND EVOLVES...TAFS WILL BE
AMENDED TO REFLECT THE BEST TIMING FOR THUNDER AT EACH SPECIFIC
TERMINAL.
CONVECTION WILL LINGER THROUGH THE EVENING BEFORE GRADUALLY
DIMINISHING OVERNIGHT. THE PAST TWO NIGHTS HAS SEEN LOW STRATUS AND
FOG DEVELOP IN THE WAKE OF THE RAINFALL AND SINCE THERE ARE NO
SIGNIFICANT CHANGES TO THE WEATHER PATTERN OVERNIGHT...WILL FOLLOW
PERSISTENCE IN THE FORECAST. MVFR CIGS/VSBYS WILL BE INTRODUCED
AFTER 06Z...PERSISTING TILL AFTER DAYBREAK. IFR CONDITIONS CERTAINLY
POSSIBLE WHERE HEAVIER RAIN OCCURS LATER TODAY.
THE AFOREMENTIONED UPPER LEVEL TROUGH TO OUR WEST WILL SLOWLY
ADVANCE EAST TOWARD CENTRAL NORTH CAROLINA ON MONDAY. ANOTHER DAY OF
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF
RDU/RWI/FAY. CONVECTION LIKELY TO BE MORE SCATTERED IN THE TRIAD AS
DEEP MOISTURE WILL BE SCOURED OUT TO SOME DEGREE BY THE APPROACHING
TROUGH. CB IS INCLUDED AT ALL TERMINALS BEGINNING IN THE EARLY
AFTERNOON TO ACCOUNT FOR THE CONVECTIVE POTENTIAL.
CHANCES FOR DIURNAL STORMS CONTINUE THROUGH THE WEEK...ALTHOUGH
COVERAGE MAY BE SLIGHTLY LESS TUESDAY/WEDNESDAY. -JFB
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...VINCENT
NEAR TERM...JFB
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...JFB
Hazardous weather outlook, Jul 6, 4:10 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EDT SUN JUL 6 2008
NCZ007>011-021>028-038>043-073>078-083>086-088-089-070900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
451 AM EDT SUN JUL 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING... CONTINUING INTO THE OVERNIGHT HOURS. WITH A
WARM MOIST AIR MASS IN PLACE OVER THE REGION... AN ISOLATED SEVERE
THUNDERSTORM CAN NOT BE RULED OUT. THESE CONDITIONS COULD ALSO LEAD
TO LOCALLY HEAVY RAINFALL... WHICH WILL IN TURN LEAD TO THE
LIKELIHOOD OF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...
ESPECIALLY THOSE AREAS THAT HAVE RECEIVED LARGE AMOUNTS OF RAIN OVER
THE PAST SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE BALANCE OF THE WEEK
AS THE WARM MOIST AIR MASS REMAINS IN PLACE OVER THE REGION. SOME
OF THE STORMS COULD REACH SEVERE LIMITS ON TUESDAY WITH THE MAIN
THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME HOWEVER
SPOTTERS ARE ENCOURAGED TO STAY TUNED AND REPORT ANY SEVERE
WEATHER.
In the hours before
Special weather statement, Jul 6, 1:12 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT SUN JUL 6 2008
NCZ021-061845-
FORSYTH-
212 PM EDT SUN JUL 6 2008
...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN FORSYTH COUNTY
THROUGH 245 PM EDT...
AT 212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF LEWISVILLE...OR ABOUT 10 MILES SOUTH OF EAST BEND...MOVING
EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LEWISVILLE...AND...
CLEMMONS.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
JFB
Special weather statement, Jul 6, 1:57 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT SUN JUL 6 2008
NCZ021-061945-
FORSYTH-
257 PM EDT SUN JUL 6 2008
...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 345
PM EDT...
AT 257 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PFAFFTOWN...OR ABOUT OVER WINSTON-SALEM...MOVING NORTHEAST AT 17 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...STANLEYVILLE...AND...
RURAL HALL...WALKERTOWN.
GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.
VINCENT
Event by event
11 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Forsyth
- When
- July 6, 2:19 PM EST
- Where
- Forsyth County, 0.56 mi W of Winston Salem
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.100, -80.260
The Winston Salem ASOS at Smith Reynolds Airport, measured a wind gust of 54 knots.
Thunderstorm Wind, Forsyth
- When
- July 6, 2:20 PM EST
- Where
- Forsyth County, (Int)winston-Salem A
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.130, -80.220
A wind sensor on top of the Fire Station, directly across the street from the Smith Reynolds Airport, measured a 72 mph thunderstorm wind gust.
Thunderstorm Wind, Stanly
- When
- July 6, 2:42 PM EST
- Where
- Stanly County, 1.95 mi WSW of Aquadale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.215, -80.259
Trees were blown down on Highway 138 between Oakdale and Aquadale.
Thunderstorm Wind, Anson
- When
- July 6, 3:05 PM EST
- Where
- Anson County, 0.89 mi NW of Burnsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -80.260
Trees were blown down on Highway 742, just north of Burnsville.
Thunderstorm Wind, Johnston
- When
- July 6, 3:15 PM EST
- Where
- Johnston County, 1.82 mi ENE of Selma Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.540, -78.220
Trees were blown down at Batten Farm Road and Lizzie Mill Road.
Thunderstorm Wind, Richmond
- When
- July 6, 3:15 PM EST
- Where
- Richmond County, 1.85 mi NW of Longwood Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.947, -79.706
Power lines were blown down at the intersection of Wiregrass Road and East Washington Street Extension.
Thunderstorm Wind, Moore
- When
- July 6, 3:36 PM EST
- Where
- Moore County, 0.89 mi SE of Pinebluff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.110, -79.470
Trees were blown down in Pine Bluff.
Hail, Johnston
- When
- July 6, 3:43 PM EST
- Where
- Johnston County, 3.56 mi E of Blackman Xrds
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.367, -78.367
Quarter-size hail was reported at Strickland Crossroads Road and Highway 701. One tree was also snapped in half.
Thunderstorm Wind, Moore
- When
- July 6, 4:00 PM EST
- Where
- Moore County, 0.06 mi SSE of Vass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.249, -79.279
One tree was blown down across Johnson Street.
Thunderstorm Wind, Johnston
- When
- July 6, 4:30 PM EST to 4:40 PM EST
- Where
- Johnston County, 3.38 mi E of Blackman Xrds to 3.46 mi NW of Bentonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -78.370
One tree was blown down on Stricklands Crossroads Road near the intersection of Highway 701. Several trees were reported blown down at Devils Race Track and Joyner Bridge Roads.
Thunderstorm Wind, Lee
- When
- July 6, 4:50 PM EST
- Where
- Lee County, 2.96 mi N of Broadway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.493, -79.065
Several trees were blown down along Route 42 East.
Flash Flood, Anson
- When
- July 6, 5:09 PM EST to 7:00 PM EST
- Where
- Anson County, 2.01 mi SW of Gravelton to 2.09 mi SW of Gravelton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.930, -79.956
Wall Road at Grover Bennett Road was closed due to flooding.
Hail, Wake
- When
- July 6, 5:13 PM EST
- Where
- Wake County, 0.77 mi S of Macedonia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.739, -78.749
Penny-size hail was reported on Tower Hamlet Drive.
Thunderstorm Wind, Wake
- When
- July 6, 5:23 PM EST
- Where
- Wake County, 1.82 mi ESE of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.790, -78.640
Power lines were blown down near the intersection of Person and Peace Streets.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124098, 124099, 124089, 124090, 124091, 124092, 124093, 124032, 124094, 124095, 124096, 124031, 124033, 124097.